Friday, January 27, 2012

Gone, But Not Forgotten

It has been a few weeks since my last post.  I’d like to say that things are good.  In some ways, they are. 

But there’s a “but” in there.  You knew it was coming, didn’t you?

Symptom-wise, I have been doing pretty well.  The Methotrexate injections seem to be working fairly well.  Given the cold weather, my pain has been pretty much in check. 

But for several months now, I’ve been having dizzy spells and headaches that I finally couldn’t ignore.  Now these are different than anything I’ve ever had before.  I tried to wait things out, hoping they would disappear, but no dice. 

So I went to my Primary Care Doctor.  She is very patient and kind, and very thorough.  It’s so hard to wind through the lupus-rheumatoid arthritis maze, trying to figure out if symptoms are a new manifestation of my disease or something else.  And she helps me decipher through it, which I appreciate.

There was nothing immediately glaring that could answer the question to why I am having these issues.  So she referred me to a neurologist, a neurologist that I won’t be able to get in to see until the end of March (but anyway…).

And she had some labs drawn.  And this is where the “but” comes in.

My thyroid, blood sugar, and hemoglobin were normal, so none of those explain the dizziness or headaches.

But my liver enzymes were elevated and my white blood cell count was low.  Both of these levels are worse than they were the last time they were checked.

Really?  Seriously?  Are you freaking kidding me with this stuff?

My Primary Care Doctor is sending me the results and told me I should probably contact my rheumatologist, because it could be a medication thing.

And I already know that is. 

So I’m just going to say it.


It’s the MTX. 

But I feel good.

So for now, since I’m finally skilled at MTX self-injection, I’m going to keep doing it. 

I feel good, dammit. 

What this new turn of events actually means, I have really no idea at this point.  I will e-mail my rheum once I get the actual results so I can provide him with some numbers. 

My liver enzymes have been chronically elevated for years now.  No one has been able to figure out why, really.  And the white count, well, I don’t feel sick, so…

Why does this always happen?  Why do we finally find a medication and administration form that works, only to find out that the medication is making me sick?  Healthier in some ways, sicker in others.

Honestly, I’m pissed off at illness right now.  There are other reasons, which I will leave for another post.  But why?  Why is this happening?   

I’m feeling pretty good these days, so why is it that the labs have to show otherwise?  Can’t things ever just be simple?    

Seems like I can’t quite ever catch a break.  And that’s really annoying.  I try to be a dutiful patient, but even when I am, it doesn’t get me very far.

Am I robbing Peter to pay Paul? 

If you go over to Health Central and check out my post on RA Meds And Pregnancy, which is by far the most depressing post I think I have ever written, I explore the issue of being on meds to stay healthy that may have other, not-even-considered negative effects.  

I guess in some ways, this is just the game we play.   We do the medication dance, and it takes a long time, sometimes too long, to find a regimen that works.  But what happens when you think you have one that works and find out that it’s doing other things it’s not supposed to do?  What then?  What now?


  1. So sorry to hear about the lab report. Drat, drat, drat! It really does suck big time. Maybe the doc will lower your metho to see if the liver enzymes will come down some. I for one really hate this dance we do with the devil....I really do.

  2. I do know how you feel, I went to one Rheumatologist who swore that Methotrexate would help me, I have FIBRO and Hashimoto's Thyroiditis. I have to say that I took pills (later on I found out the way he let me take them was very dangerous) but I felt GREAT on methotrexate, the best I ever had felt. I felt like the old me. I changed dr.'s and the new dr. was appalled that I was on methotrexate, you really can't win. All of us. Maybe they can just lower the amount you are injecting so there will be a good balance, I hope so. I always think of the movie Cocoon. The people feeling youthful and free for a short time and then they go back to their aches and pains and dreary lives. I hope that won't happen to you, crossing my fingers. Laurie at hibernationnow

  3. I hate the constantly having to worry about the side-effects of medications. My GP's thinking my methotrexate's fine, but worrying my plaquenil might be causing a problem my opthalmologist's found and my steroids and NSAIDs might be causing stomach problems. I have to go get them all changed, but I'm not in pain. (Sure, I have some problems with the eye tests, and I'm nauseas all the time, but I'm not in pain!!!!!)

  4. So frustrating. I'm feeling the same way right now with the fact that my vision has gone blurry because of the meds, but the meds make me feel better. Can't win! Argh.

  5. Lovely blog! So glad your new medication is helping you.